Flood, Ottawa
- When
- September 8, 11:30 AM CST to 6:00 PM CST
- Where
- Ottawa County, 0.9 mi WSW of Culver to 0.53 mi WNW of Culver
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.964, -97.765
A few streets flooded in Culver.
A small area of heavy rain developed across central Kansas during the morning of September 8 and moved little into the early afternoon. Portions of southwest Ottawa County saw five to nine inches of rain, resulting in notable flooding in and around Tescott.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A small area of heavy rain developed across central Kansas during the morning of September 8 and moved little into the early afternoon. Portions of southwest Ottawa County saw five to nine inches of rain, resulting in notable flooding in and around Tescott. County officials estimated almost 5 million dollars in damage total - 3.5 million dollars in the city of Tescott itself, 1.2 million dollars in the rest of the county, and 90000 dollars in damage for the public school district buildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 8, 4:53 AM CST, 6 hours 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 553 AM CDT Mon Sep 8 2025 .KEY MESSAGES... - Scattered showers and isolated thunderstorms move through the area today, focused towards central KS this morning and eastern KS tonight. - Temperatures gradually warm up through the week. && .DISCUSSION... Issued at 411 AM CDT Mon Sep 8 2025 Northwest flow aloft is transitioning towards zonal flow over the Rockies, and water vapor imagery early this morning shows a subtle shortwave embedded within that flow over the High Plains. This has helped to generate widely scattered showers and isolated thunderstorms in the area of northeast CO, western NE, and northwest KS. Additionally, a few isolated storms in north central KS (just west of the CWA) appear to be aided by a 30-35 kt LLJ and isentropic lift. The shortwave is progged to move east across Nebraska through the day and deepen slightly into MO overnight tonight, setting the stage for our weather for the next 24-30 hours. A majority of CAMs have scattered showers and storms moving into our north central KS counties around 10-11Z this morning, although forecast soundings take until around sunrise or shortly after to saturate through the column. (The 00Z TOP RAOB had abundant dry air through the profile.) So while rain could start as soon as the predawn hours if the activity just to our west can maintain itself, confidence increases after daybreak as low-level moisture improves. By late morning and afternoon, CAMs diverge on how this activity will evolve through the day. The FV3 suggests it will dive south- southeast and eventually die off, the HRRR and ARW keep it going across eastern KS without a break into the afternoon and evening, and the NAM Nest has something in between those solutions. The eastern half of the area doesn't have much instability to work with through the day and moisture quality decreases further east as well, so am not sure about showers being as robust as the HRRR and ARW are showing this afternoon and early evening. Have held onto low PoPs to account for that solution, but if the other CAMs are closer to reality, then there would be a break in the rain this afternoon for most or all of the area. Later this evening and overnight, vertical ascent from the shortwave becomes more prevalent across eastern KS and should be aided by the LLJ restrengthening and veering slightly. This looks to develop additional rain in a north-south corridor across eastern KS, perhaps lining up with the gradient of MUCAPE. Lapse rates look modest at 6- 6.5 C/km, so a few embedded thunderstorms could occur, but instability looks too weak for severe weather as the instability axis is still towards central KS. Some rain may linger past daybreak Tuesday before the wave moves off to the east. From there, a mid- level ridge looks to amplify across the Plains, leading to gradually warming temperatures throughout the week. A couple of weak perturbations bring minor precip chances at times Wednesday into early Thursday with greater confidence in dry weather late in the work week as the ridge strengthens overhead. This leads to high temperatures becoming a few degrees warmer in the 80s each day, possibly reaching 90 by Friday. More widespread rain chances (20- 30%) return late next weekend with an upper trough approaching from the western US. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 552 AM CDT Mon Sep 8 2025 VFR conditions are forecast. Main aviation concern is with showers and/or thunderstorms impacting TAF sites. Have decided to add VCTS at MHK for a few hours this morning with TS slowly moving through north central KS, though it should be noted MHK appears to be right on the instability gradient, with instability dropping off quickly to the east. Guidance is mixed on whether this morning rain maintains itself into the afternoon while very slowly moving east or if it dissipates. Opted to leave mention out at TOP/FOE until late tonight when there's a better signal with better vertical lift. Otherwise, south winds strengthen late morning with gusts around 20 kts this afternoon before diminishing. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Picha AVIATION...Picha
Preliminary Local Storm Report
National Weather Service Topeka KS
932 AM CDT Mon Sep 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Rain 1 NNW Tescott 39.02N 97.88W
09/08/2025 M3.45 Inch Ottawa KS Trained Spotter
Still raining.
&&Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Mon Sep 8 2025
KSZ034-081700-
Ottawa-
1132 AM CDT Mon Sep 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTTAWA COUNTY
THROUGH NOON CDT...
At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ada, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 9793 3904 9777 3896 9793
TIME...MOT...LOC 1631Z 316DEG 14KT 3912 9797
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GriesemerThe national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
A few streets flooded in Culver.
Water over 90th Rd 1/2 mile south of Coronado Rd north of Culver.
K-18 closed due to flooding.
Widespread flooding in Tescott. Water up to porch level on several houses. One to two feet of water in many locations. 3.5 million dollars in damage in the town, plus 90000 dollars in damage to the local school.
Widespread flooding in town of Culver. 1.2 million dollars in damage, including the rest of Ottawa County outside of Tescott.
Water reported to be three to four feet over Kansas Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289139, 1289140, 1289141, 1289142, 1289143, 1289144.